Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 2, NWS Corpus Christi, TX

May 5, 2008Webb County, Texas

NWS Corpus Christi, TX issued this flash flood warning at May 5, 2008, 5:48 AM CDT for Webb County, Texas. It was in force for 117 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2008, 5:48 AM CDT (10:48 UTC)
Expired
May 5, 2008, 7:45 AM CDT
In force
117 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Flood severity
None

County Webb County, TX

The radar

The Corpus Christi radar (KCRP), 201 km from the middle of the area, began a volume at 10:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 7:05 AM CDTFLASH FLOODLaredo, TXCARS STALLED IN FLOOD WATERS ON HILLSIDE NEAR CLARK MIDDLE SCHOOL.
May 5, 7:30 AM CDTFLASH FLOODLaredo, TXWIDSPREAD FLOODING OF THE CITY. SEVERAL HIGH WATER RESCUES REPORTED. MAJOR FLOODING OF LOOP 20 AND MINES ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 77 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 10.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 938 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
938 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KCRP 051053
FFWCRP
TXC479-051245-
/O.NEW.KCRP.FF.W.0002.080505T1048Z-080505T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
548 AM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WEBB COUNTY IN SOUTH TEXAS

* UNTIL 745 AM CDT

* AT 542 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.   
  DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF RAINFALL HAS OCCURRED 
  IN NORTHERN LAREDO AND NEAR THE COLUMBIA BRIDGE.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING   
  INCLUDE...LAREDO...AGUILARES...COLUMBIA BRIDGE...EL
  CENIZO...LAREDO COMMUNITY COLLEGE...ORVIL...RIO BRAVO.

ADDITIONAL RAINFALL AMOUNTS 3 TO 5 INCHES ARE POSSIBLE IN THE WARNED 
AREA AS THESE STORMS CROSS THE BORDER INTO LAREDO.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2733 9956 2740 9951 2748 9951 2751 9955
      2759 9955 2762 9961 2761 9965 2765 9972
      2779 9986 2797 9929 2733 9904 2730 9955

$$

MJG
1 follow-up statement
000 
WGUS74 KCRP 051211
FFSCRP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
705 AM CDT MON MAY 5 2008

TXC479-051245-
/O.CON.KCRP.FF.W.0002.000000T0000Z-080505T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEBB-
INCLUDING THE CITY OF LAREDO
705 AM CDT MON MAY 5 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
CENTRAL WEBB COUNTY...

AT 659 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF LAREDO 
COUNTRY CLUB TO 13 MILES EAST OF RIO BRAVO...MOVING EAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
AGUILARES.

ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH CAN BE EXPECTED IN 
THE LAREDO AREA AND 2 TO 4 INCHES OF RAINFALL ARE LIKELY EAST OF THE 
CITY.

LOCAL LAW ENFORCEMENT HAS REPORTED SEVERAL STALLED CARS ON CITY 
STREETS IN LAREDO NEAR CLARK MIDDLE SCHOOL AND AT I-35 AND DELMAR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 2733 9956 2740 9951 2748 9951 2751 9955
      2759 9955 2762 9961 2761 9965 2765 9972
      2779 9986 2797 9929 2733 9904 2730 9955
TIME...MOT...LOC 1205Z 268DEG 19KT 2765 9932 2732 9924

$$

MJG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at May 5, 4:53 AM CDT, 55 minutes earlier.

Area forecast discussion, May 5, 4:53 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
453 AM CDT MON MAY 5 2008

.SHORT TERM (TODAY THROUGH TUESDAY)...TOUGH FORECAST NEXT FEW
PERIODS AS MODELS ALREADY DO NOT HAVE HANDLE ON CURRENT CONVECTION
ACROSS WRN AREAS. APPEARS OROGRAPHIC LIFT ASSOC W/ ESE SFC FLOW IS
COMBINING W/ SOME WEAK S/WV MVG ACROSS THE MEXICAN MOUNTAINS AND
VERY HIGH MOISTURE CONTENT THIS MORNING TO INDUCE THESE STORMS...
ALTHOUGH ANY S/WV IN THE AREA IS NOT NOTICEABLE AT ALL IN WV
IMAGERY. THESE STORMS HAVE BEEN WEAKENING AS THEY MOVE EAST ACROSS
THE BORDER AND TURNING INTO WEAK SHOWERS AND ELEVATED RAIN.
FOLLOWED MAV POPS THIS CYCLE (WHEN CONVECTION WAS LESS IMPRESSIVE
EARLIER THIS MORNING) SHOWING LOW END CHC ACROSS THE SOUTH AND
HIGH END CHC/SCT POPS ACROSS THE WEST AND NORTH...BUT MOST RECENT
SATELLITE IMAGERY SHOWS ANOTHER BURST OF CONVECTION MVG EAST OUT
OF THE MEXICAN MOUNTAINS AND AM WONDERING IF THIS WILL GET GOING
ENOUGH TO DEVELOP INTO A LITTLE MCS THAT MIGHT AFFECT MUCH OF THE
AREA GIVEN THE HIGH MOISTURE VALUES AND INSTABILITY. THIS WILL HAVE
TO BE WATCHED CLOSELY AND MAY HAVE TO UPDATE TO RAISE POPS...ESP
IN WRN AREAS BASED ON RECENT TRENDS. ALSO HAVE NOTED A FEW STORMS
PULSE UP TO SEVERE LEVELS WITH SOME HIGH REFLECTIVITY CORES UP TO
25 TO 30 K FT JUST ACROSS THE BORDER...BUT AGAIN THE STORMS HAVE
WEAKENED AS THEY MOVE EAST. THINK IT WILL BE WISE TO MENTION A FEW
STRONG STORMS AND LOCALLY HEAVY RAINFALL FOR THE WRN COS IN THE
HWO.

A MORE NOTABLE S/WV AND JET STREAK ROUNDING THE UPR TROUGH ACROSS
CA WILL PUNCH ACROSS NRN MEXICO OVERNIGHT AND MODELS SHOW UPR
DIFFLUENCE AND DIVERGENCE SPREADING ACROSS CEN AND S TX. NAM ALSO
SHOWS SOME COOLING OF THE H7 LAYER THAT IS STILL ON THE WARM SIDE
ATTM AND HAS BEEN HELPING TO LIMIT CONVECTIVE POTENTIAL. APPEARS
ANOTHER BLOW UP OF SIERRA MADRE CONVECTION DUE TO THESE FEATURES IS
LIKELY W/ TSTMS AND POSSIBLY AN MCS MVG EAST INTO THE REGION. OF
COURSE IF CURRENT CONVECTION LASTS WELL INTO THE DAY THIS COULD
DISRUPT THIS PROCESS. NONETHELESS...HIGH MOS POPS FAVORING NRN AND
NWRN ZONES SEEMS REASONABLE AND WILL FOLLOW SUITE LEANING TOWARD
MAV POPS THAT SHOW 30-40% ALONG THE COAST AND 50-60% INLAND.
ALTHOUGH POPS ARE LOWER ALONG THE COAST...IT IS NOT OUT OF THE
QUESTION FOR AN MCS TO REACH THE COAST IF IT GETS GOING STRONG
ENOUGH OUT WEST. SOME LINGERING CONVECTION COULD EASILY LAST INTO
TUE MORNING AND THEREFORE KEPT SLT CHC POPS GOING.

&&

.LONG-TERM (TUESDAY NIGHT THROUGH SUNDAY)...THE LATEST MEDIUM RANGE
MODELS REMAIN CONSISTENT WITH THE ULTIMATE TRACK AND EVOLUTION OF
THE MID/UPR LOW CURRENTLY LOCATED OFF THE LOWER CALIFORNIA COAST.
HOWEVER...THE ECMWF/GFS ARE NOW A LITTLE FARTHER SOUTH WITH THIS
FEATURE AS IT ENTERS THE SOUTHERN PLAINS TUESDAY NIGHT. THIS
TRANSLATES INTO SLIGHT CHANCE POPS ACROSS THE NW CWA BETWEEN 06Z-12Z
WED PUSHING EASTWARD INTO THE VICTORIA CROSSROADS ALONG AND AHEAD OF
THE PACIFIC FRONT WEDNESDAY. BY WEDNESDAY NIGHT...THE LOW WILL LIFT
INTO THE UPPER MISSISSIPPI RIVER VALLEY WITH ZONAL FLOW ALOFT
DEVELOPING ACROSS SOUTH TEXAS. FLAT RIDGING TO THE SOUTH WILL
MAINTAIN THE ZONAL PATTERN OVER THE REGION THROUGH THE WEEKEND. IN
ADDITION...PERSISTENT SWLY FLOW AT H85 WEDNESDAY THROUGH THE WEEKEND
WILL MAINTAIN DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ACROSS
SOUTH TEXAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    83  73  85  75  89  /  30  30  20  10  10
VICTORIA          81  69  85  72  86  /  50  50  20  10  20
LAREDO            91  74  96  76 100  /  40  50  10  10  10
ALICE             86  71  91  73  94  /  30  40  20  10  10
ROCKPORT          80  74  81  75  84  /  30  30  20  10  10
COTULLA           87  71  92  71  95  /  50  60  20  20  10
KINGSVILLE        85  72  89  75  93  /  30  30  20  10  10
NAVY CORPUS       80  75  83  76  84  /  20  20  20  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MJG...SHORT TERM
TM...LONG TERM

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:50 AM CDTSevere Thunderstorm WarningCRPWebb55 min
May 5, 7:16 AM CDTFlash Flood WarningCRPDuval, Webb89 min
May 5, 7:40 AM CDTSevere Thunderstorm WarningCRPDuval, Webb65 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.